Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 63, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 22, 1998, 8:38 PM CDT for Wayne County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1998, 8:38 PM CDT (01:38 UTC)
- Expired
- Jun 22, 1998, 9:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Wayne County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:44 PM CDT | Tornado F0 | Cisne, IL | A brief tornado touchdown was observed by emergency personnel. The touchdown was in open country and produced only tree damage. |
| Jun 22, 9:03 PM CDT | Hail 0.88 | Mt Erie, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
573 WFUS1 KPAH 230137 RRA TORPAH ILC191-230225- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 838 PM CDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... WAYNE COUNTY IN SOUTHERN ILLINOIS * UNTIL 925 PM CDT * AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR JOHNSONVILLE...MOVING EAST AT 10 MPH. STORM SPOTTERS CONFIRMED A FUNNEL CLOUD NEAR THIS LOCATION. * THE TORNADO IS EXPECTED TO BE NEAR... CISNE AT 850 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. PS/MN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 22, 1:10 PM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, Jun 22, 1:10 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 110 PM CDT MON JUN 22 1998 SHORT TERM CONCERN IS CONVECTION ALONG OUTFLOW BOUNDARIES THIS AFTERNOON AND EVENING. LONGER TERM FORECAST CONCERN WILL BE HIGH HEAT INDICIES. 12Z ETA MODEL INDICATES A SHORTWAVE WILL CROSS THE MID MISSISSIPPI VALLEY LATE THIS AFTERNOON...EXITING THE LOWER OHIO VALLEY OVERNIGHT. THUNDERSTORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM NEAR CGI TO MVN SINCE 17Z. INCREASING UPPER SUPPORT DURING THE DAY COMBINED WITH FURTHER DIURNAL HEATING SHOULD RESULT IN A FEW SEVERE REPORTS BY EVENING. AS SHORTWAVE EXITS THE REGION THIS EVENING... TSTMS SHOULD DECREASE. MID LEVEL RIDGE IS PROGGED TO BUILD OVER THE FA LATE TONIGHT AND TUESDAY. 700 MB WARMING ASSOCIATED WITH THIS FEATURE SHOULD CAP OFF MOST OR ALL CONVECTION. ETA 2 METER TEMPS AND MOS GUIDANCE INDICATE TEMPS WILL RISE WELL INTO THE 90S OVER SOUTH PORTIONS OF THE FA TUESDAY. HEAT INDEX VALUES MAY REACH ADVISORY CRITERIA DURING THE AFTERNOON AT A FEW SITES. MY
In the hours before
Special weather statement, Jun 22, 3:58 PM CDT, 4 hours 40 minutes before
ILZ078-INZ081-082-085>088-KYZ014-015-018>020-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 358 PM CDT MON JUN 22 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KENTUCKY AND SOUTHWEST INDIANA HAS BEEN CANCELLED... A LARGE AREA OF THUNDERSTORMS WHICH PASSED NORTH OF THE EVANSVILLE AREA EARLIER THIS AFTERNOON IS NO LONGER A THREAT. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THE COUNTIES CLEARED BY THIS STATEMENT INCLUDE... VANDERBURGH...GIBSON...POSEY...PIKE...SPENCER AND WARRICK IN SOUTHWEST INDIANA... AS WELL AS UNION...HENDERSON...WEBSTER...MCLEAN AND DAVIESS IN WEST KENTUCKY. STORMS DID PRODUCE WINDS AS HIGH AS 50 MPH IN NORTHEAST PIKE COUNTY INDIANA AROUND 200 PM...WHICH DOWNED A COUPLE OF TREES. THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING... HOWEVER THE THREAT OF SEVERE WEATHER IN THE IMMEDIATE FUTURE HAS GREATLY DIMINISHED. YORK
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:59 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 51 min |
| Jun 22, 9:02 PM CDT | Tornado Warning | PAH | Edwards | 48 min |
| Jun 22, 9:40 PM CDT | Tornado Warning | PAH | Wabash | 45 min |
| Jun 22, 10:24 PM CDT | Severe Thunderstorm Warning | PAH | Edwards | 36 min |
| Jun 22, 10:50 PM CDT | Flash Flood Warning | PAH | Edwards, Wayne | 115 min |
| Jun 22, 11:08 PM CDT | Flash Flood Warning | PAH | Wabash | 97 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.